Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 59, NWS Blacksburg, VA

August 12, 1996Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 12, 1996, 7:35 PM EDT for Rockingham County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1996, 7:35 PM EDT (23:35 UTC)
Expired
Aug 12, 1996, 11:35 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 122333
FFWRNK
NCC157-VAC143-590-130335-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT MON AUG 12 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1135 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...ROCKINGHAM COUNTY

IN SOUTH CENTRAL VIRGINIA

   ...PITTSYLVANIA COUNTY

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...DANVILLE
 
AT 735 PM RADAR INDICATED EXTREMELY HEAVY RAINFALL ACROSS EASTERN
AND SOUTHERN PITTSYLVANIA COUNTY EXTENDING SOUTHWEST INTO
SOUTHWESTERN ROCKINGHAM COUNTY NORTH CAROLINA. EMERGENCY SERVICES IN
DANVILLE INDICATED FLOODING OF SOME ROADS WITH ONE ROAD IN THE
PROCESS OF BEING CLOSED. ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES
THROUGH 900 PM WILL LIKELY RESULT IN FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.
 

MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:33 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 2:33 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT MON AUG 12 1996

RECS...

DISCUSSION...

LOTS OF WATER OVER HERE TDY.  HAVE HAD 3.05 INCHES HERE SINCE 10 PM
LST EVE.  SM LCNS HAVE HAD UP TO 6 INCHES OF PCPN SO FAR.  NO FLASH
FLOODING TO SPEAK OF...BUT A NUMBER OF CREEKS/STREAMS HAVE SLOWLY
OVRFLOWED.  BACK EDGE OF MAIN PCPN AREA FM GREENBRIER VLY TO RADFORD
CITY TO NR DOBSON NC.  SCAT SHRWS BHND THIS MAIN AREA.

THIS MAIN AREA SEEMS TO LINE UP WELL WL MOVMNT OF H7 S/WV WHICH WAS
BTWN RNK/FFC ON MORG PLOT.  GOOD INFLOW OF VERY JUICY AIR W/ THIS AS
WELL.

18Z PSN OF LOW PRES CNTRL APPRS TO BE A LITTLE MORE IN LINE W/ THE
6HR ETA SLN.  STILL LOTS OF ENERGY TO BE XPENDED W/ THIS SYSTEM AS
THE UPR TROF MOVS VERY SLOWLY E.  ISENT LIFT WHICH HELPED TDY/S PCPN
ALG SHD WANE SOMEWHAT...BUT ANOTHER GOOD S/WV OVR MID MISS VLY IS
DEPICTED AS MOVG INTO BASE OF ERN TROF TNT. IN ADTN...THERE SHD STL
BE AN UPSLOP COMPONENT TO THE LOW LVL FLOW.

XPCT THAT THESE TWO FACTORS WL GENERATE SOME SHRWS/TSTMS. GIVEN
TDY/S PCPN...IT WD ONLY TAKE ONE GOOD DOWNPOUR IN SM AREAS GO GIVE
RISE TO SM FLOODING.

THO PCPN CHCS SHD WANE SOMEWHAT DURG THE SCND HALF OF THIS FCST
PD...CLDS SHD RMN ARND AS LOW LVL N TO NE FLOW CONT ON WRN SIDE OF
STNRY FNT OVR ERN SXNS OF VA/NC.

ROA 63/75/63/79 +544
RNK 60/74/63/76 +644

In the hours before

Local storm report, Aug 12, 4:19 PM EDT, 3 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT MON AUG 12 1996

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     WATAUGA                   NC   FLOODING
08/12/96   WATAUGA                        SEVERAL ROADS FLOODED AND
                                          CLOSED ACROSS THE ENTIRE
                                          COUNTY. CREEK/SMALL STREAM
                                          FLOODING CONTINUED UNTIL 2
                                          PM.

1100 AM    ASHE                      NC   FLOODING
08/12/96   ASHE                           TWO LOW WATER CROSSING BRIDGES
                                          IN THE SOUTHERN PART OF ASHE
                                          COUNTY WERE WASHED AWAY.

1230 PM    CARROLL                   VA   FLOODING
08/12/96   CARROLL                        ROADS FLOODED FROM CREEKS...
                                          MAINLY ACROSS NORTHEASTERN
                                          PORTION OF THE COUNTY.
                                          CREEK/SMALL STREAM FLOODING
                                          CONTINUED UNTIL 300 PM.

210 PM     IRONTO                    VA   FLOODING
08/12/96   MONTGOMERY                     NORTH FORK OF THE ROANOKE
                                          RIVER OUT OF ITS BANKS.

210 PM     SURRY                     NC   FLOODING
08/12/96   SURRY                          SEVERAL ROADS FLOODED AND
                                          CLOSED ACROSS THE ENTIRE
                                          COUNTY.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:55 AM EDTFlash Flood WarningRNKAshe, Watauga5 hr
Aug 12, 1:55 PM EDTFlash Flood WarningRNKSurry4 hr
Aug 12, 7:03 PM EDTFlash Flood WarningRNKSurry4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.